Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Mar 28, 2025, 3:35 PM CDT for Carlton County, Pine County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2025, 3:35 PM CDT (20:35 UTC)
- Expired
- Mar 28, 2025, 4:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Carlton County, MN, Pine County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 24 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:32 PM CDT, 3 hours 3 minutes earlier. Its key messages:
- Mixed precipitation and breezy conditions are expected today and tonight. Freezing rain and icing is the main hazard with some light accumulating snow as well.
- Scattered thunderstorms are possible today, and isolated strong to severe storms could produce hail up to quarter size in northwest Wisconsin.
- Another storm may bring accumulating ice and snow to parts of the Northland Saturday evening through Sunday evening.
- Accumulating snow is possible for parts of the Northland early to mid next week.
- Gale Warning for all of western Lake Superior Friday morning through at least Saturday night.
Area forecast discussion, Mar 28, 12:32 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1232 PM CDT Fri Mar 28 2025
.KEY MESSAGES...
- Mixed precipitation and breezy conditions are expected today
and tonight. Freezing rain and icing is the main hazard with
some light accumulating snow as well.
- Scattered thunderstorms are possible today, and isolated
strong to severe storms could produce hail up to quarter size
in northwest Wisconsin.
- Another storm may bring accumulating ice and snow to parts of
the Northland Saturday evening through Sunday evening.
- Accumulating snow is possible for parts of the Northland early
to mid next week.
- Gale Warning for all of western Lake Superior Friday morning
through at least Saturday night.
&&
.DISCUSSION...
Issued at 334 AM CDT Fri Mar 28 2025
Well, here we are with some messy winter weather approaching
(oh, and some thunderstorms). We're looking at two systems
starting today and lasting through the weekend, then potentially
a third one in the early to middle part of next week.
Storm #1 (Today and tonight):
Strong warm air advection ahead of approaching low pressure has
created quite an inversion across the region this morning, which
was evident on 00z soundings and radar with quite a bit of
anomalous propagation. A narrow band of fgen snow has developed
just north of the Canadian border, and despite radar echoes
appearing aloft over the Grand Portage area, webcams reveal no
precipitation falling due to very dry air lingering in place.
Moisture is building in from the south, as evident by plenty of
stratus developing and moving north over Wisconsin, and this
will continue to bring overcast skies to the region today.
As low pressure moves across southern Minnesota today and
tonight, a combination of synoptic forcing and some elevated
instability will introduce high (>70%) chances for wintry
precipitation and scattered thunderstorms. The best elevated
instability (up to ~500-1000 J/kg MUCAPE) will be found over
northwest Wisconsin, and while severe threats remain low,
there's a ~2-5% chance that some scattered storms this afternoon
and evening could produce some hail up to quarter size over
northwest Wisconsin as a cold front pushes through. While
thunderstorm chances will be less north of US 2, even a few
rumbles of thunder can't be ruled out there with some steep
lapse rates above the inversion.
Switching gears to discuss the winter precipitation threat, the
first point to note is that the nature of the precipitation that
develops will be quasi-convective due to aforementioned steep
lapse rates aloft. The strong inversion in place is expected to
keep precipitation in the form of rain for many places, and with
temperatures hovering around to even slightly below freezing
this morning, the freezing rain threat persists. That said, the
best synoptic forcing south of the fgen snow band to the north
will move into northeast Minnesota mid-morning or so, and this
will also coincide with temperatures starting to warm up. While
the threat for freezing rain still remains, confidence is not
high that overall ice accumulations even in favored areas inland
of Lake Superior in the Arrowhead will see significant ice
accumulations except perhaps in very localized areas. The best
chances for moderate to heavy freezing rain will be this
afternoon when temperatures are also expected to rise to around
or slightly above freezing. Even if temperatures remain around
freezing in the Arrowhead, the quasi-convective nature of the
precipitation could lead to more-or-less light freezing rain at
times with intermittent showers/storms with any brief bursts of
moderate/heavy rain leading to some runoff as opposed to
completely icing on contact. With all that said, Winter Weather
Advisories have been left unaltered for this update. Snow
accumulations along the border are not expected to exceed 4 or 5
inches, and amounts that high are expected to be localized
around the border with lesser amounts further south.
Breezy northeast winds accompany the mixed precipitation today.
As a cold front moves southeast into this evening, the South
Shore could see a period of light icing, though confidence has
decreased a bit in amounts. Most places may see just a light
glaze with perhaps some locally higher amounts if any showers or
storms move over a particular area. Low pressure moves out of
the area going into Saturday, leading to a briefly quiet period
leading into the next system.
Storm #2 (Late Saturday through Sunday evening):
A Colorado-style low is expected to bring a swath of mixed
precipitation to the region starting in the very late afternoon
to evening hours on Saturday. Uncertainties still abound with
the track of this system, but there is at least a little better
model agreement that firmly favors northwest Wisconsin at having
the best chances for snow/ice accumulations, and perhaps
clipping parts of east-central Minnesota and up the North Shore
with some accumulating snow as well.
There will again be a strong area of warm air advection ahead of
this low, producing an inversion that could bring a corridor of
freezing rain. At this point, confidence is highest for this
around Price County, which is where a Winter Storm Watch has
been issued. Further northwest, where mostly snow is expected,
amounts still remain pretty uncertain. Several inches of snow
are possible at this time, and there is a possibility for a
more focused area of fgen snow that could lead to some 6"+
totals (~20-40% chance). There is just too much spread in the
models for where any heavier snow bands may set up at this time,
keeping confidence too low to issue any Winter Storm Watches
further northwest, but expansions may be needed in future
updates. Breezy north to northeast winds will accompany the
snow, and the snow consistency should be heavy and wet. Stay
tuned for more updates on this one!
Sunday night through mid-week:
Cooler air will spill into the region after Sunday's mixed
precipitation. Brief high pressure should lead to a break in the
active weather on Monday. There remains some favorable model
agreement that another Colorado-style low could bring more
precipitation chances to the Northland around Tuesday-Wednesday
next week, and with colder air likely to still be in place, some
accumulating snow may be possible. More updates to come for this
system as well.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1231 PM CDT Fri Mar 28 2025
A mess of conditions today with areas of rain, freezing rain, snow,
and drizzle making their way across the region. Freezing rain should
turn to rain with a slight warm up into this afternoon before
becoming freezing rain, ice pellets, and snow this evening and
overnight across the north. In northwest Wisconsin, thunderstorms
are possible this evening for HYR. Expected northeast winds to
continue through the TAF period with gusts of 15-25knots, up to 35
knots at DLH. Precipitation should come to an end into Saturday
morning.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 334 AM CDT Fri Mar 28 2025
Marine headlines have not been changed for this update.
Northeast winds are expected to increase in strength through
today. Gale warnings go into effect mid-morning with gusts from
30 to 40 kt expected through Saturday morning along with wave
heights up to 13 ft. Winds may briefly decrease through Saturday
evening before increasing again slightly going into Sunday as
another storm passes by to the south. The Gale Warning may need
to be extended, but right now there is only a ~30% chance that
winds will reach gale force on Sunday. Winds switch to northerly
Sunday night, and gusts will gradually decrease but remain
hazardous for small craft through early Monday morning.
Two storms producing the strong northeast winds through the
weekend will bring periods of moderate to heavy mixed
precipitation.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 1 AM CDT Saturday for MNZ010>012-
018>021-026-037.
WI...Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Saturday for WIZ001>004.
Winter Storm Watch from Saturday evening through Sunday
evening for WIZ009.
MARINE...Gale Warning until 1 AM CDT Sunday for LSZ121-140>148-150.
&&
DISCUSSION...JDS
AVIATION...Levens
MARINE...JDSHazardous weather outlook, Mar 28, 3:34 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Duluth MN 334 PM CDT Fri Mar 28 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 334 PM CDT Fri Mar 28 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A storm system will bring a variety of hazards to the Northland this afternoon into tonight from snowfall to ice to thunderstorms. The best chance for snow accumulation will be in far northern Minnesota where an additional 1 to 4 inches are expected. Some ice is possible for much of the rest of the Northland except southern areas. Ice amounts will be highest in the Arrowhead at around a tenth to quarter inch of ice. Untreated roads will become snow and ice covered and slippery where ice and snow occur. Winter Weather Advisories are in effect for all but southern portions of the Northland. Thunderstorms are possible for most areas today into this evening, although highest chances will be over southern portions. There is a risk for isolated severe storms over portions of northwest Wisconsin with hail to one inch in diameter being the main hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A second round of wintry precipitation is expected Saturday afternoon into Sunday. Significant ice accumulations will be possible in north-central WI Saturday night into Sunday. An Ice Storm Warning is in effect for Price County, where confidence in ice accumulations of a quarter inch or greater is highest. In addition to ice accumulations, moderate and wet snowfall is expected along the South Shore to the I-35 corridor. Use extreme caution if traveling in northwest Wisconsin this weekend or consider delaying travel if possible. Yet another round of accumulating snow is possible Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type, hail, and measurements of snow or ice accumulations to the National Weather Service. Spotters and the public can also report precipitation type and hail with the free M-PING smartphone app. LSZ121-140>148-150-292045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 334 PM CDT Fri Mar 28 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong easterly winds will continue this afternoon into tonight with gusts building to 35 to 40 knots and those winds will persist into the weekend. Wave heights will build to 7 to 12 feet with some as high as 16 feet. Gale Warnings are in effect. Thunderstorms will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong easterly winds persist into the weekend. Gales of 35 to 40 knots are expected into at least Saturday night. Wave heights may reach up to 16 feet. Gale Warnings are in effect and additional Gale Warnings or Small Craft Advisories may be needed through Monday. Another period of strong winds will develop Tuesday into Wednesday. Unruh More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Local storm report, Mar 28, 2:33 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
233 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM Freezing Rain Hibbing 47.43N 92.94W
03/28/2025 E0.10 Inch St. Louis MN Public
0.1 inches of ice accumulation on a vehicle.
&&Local storm report, Mar 28, 3:28 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
328 PM CDT Fri Mar 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Hail 5 NNW Kimberly 46.63N 93.49W
03/28/2025 M0.25 Inch Aitkin MN Trained Spotter
&&
klhThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:06 PM CDT | Winter Storm Watch | DLH | Carlton, Pine, Saint Louis | 13 hr |
| Mar 28, 3:07 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Crow Wing | 38 min |
| Mar 28, 3:54 PM CDT | Ice Storm Warning | DLH | Cook, Lake, Saint Louis | 8 hr |
| Mar 28, 2:19 AM CDT | Winter Storm Watch | DLH | Price | 12 hr |
| Mar 28, 2:06 PM CDT | Ice Storm Warning | DLH | Price | 49 hr |
| Mar 28, 4:25 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.